A SINGLE CASE REPORT ON HYPONATREMIA SEIZURE INDUCED BY ACETYLCHOLINESTERASE INHIBITORS
Donepezil and memantine are the acetylcholinesterase inhibitors most commonly used in clinical practice for the management of mild-moderate dementia in Alzheimerâ€™s disease. Electrolyte abnormalities associated with the drugs are commonly encountered in daily clinical practice and often can lead to seizures. Hyponatremia is an uncommon adverse effects of acetylcholinesterase inhibitors. Here we present a case on hyponatremia seizure due to the syndrome of inappropriate antidiuretic hormone (SIADH) caused by the acetylcholinesterase inhibitor donepezil and memantine as other likely causes were ruled out by appropriate investigations. The causality assessment needed to be done according to Naranjo algorithm was found to be â€˜probableâ€™ and the level of severity according to the Hartwig scale was â€˜Level 5â€™.
2. Brady R, Weinman J. Adherence to cholinesterase inhibitors in Alzheimerâ€™s disease: a review. Dementia Geriatr Cognit Disord 2013;35:351-63.
3. Lavan AH, Gallagher P. Predicting risk of adverse drug reactions in older adults. Ther Adv Drug Saf 2016;7:11-22.
4. Brahma DK, Wahlang JB, Marak MD, Sangma MC. Adverse drug reactions in the elderly. J Pharmacol Pharmacother 2013;4:91-4.
5. Colovic MB, Krstic DZ, Lazarevic-Pasti TD, Bondzic AM, Vasic VM. Acetylcholinesterase inhibitors: pharmacology and toxicology. Curr Neuropharmacol 2013;11:315-35.
6. Howard R, McShane R, Lindesay J, Ritchie C, Baldwin A, Barber R, et al. Donepezil and Memantine for moderate-to-severe Alzheimerâ€™s disease. N Engl J Med 2012;366:893-903.
7. Ekinci F, Soyaltin UE, Ugur MC, Develi A, Akar H. A rare case of Rhabdomyolysis probably due to donepezil. J Clin Case Rep 2014;4:465.
8. Gross P. Clinical management of SIADH. Ther Adv Endocrinol Metab 2012;3:61-73.
9. Ranga GS, Tomar LR, Narang S, Tripathi P, Jirwal OP. Risperidone causing hyponatremia. J Acute Med 2014;4:133-4.
10. Agrawal P, Bansal M, Upadhyay S, Gupta A. Rifaximin induced hyponatremia: a case report. Asian J Pharm Clin Res 2016;9:22-6.
11. Priya SS, Britto DL, Saravanan T. Zolpidem-induced hyponatremia: a case report. J Clin Diagn Res 2014;8:HD03-HD04.